Nebraska, 2017

Hail in Nebraska, October 6, 2017

October 6, 2017 · NWS FSD · 2 events in 1 county or zone

Widely scattered thunderstorms developed early in the morning and produced one inch hail in portions of northeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Widely scattered thunderstorms developed early in the morning and produced one inch hail in portions of northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 6, 5:48 AM CST, 20 minutes earlier.

Area forecast discussion, Oct 6, 5:48 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
648 AM CDT Fri Oct 6 2017

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT Fri Oct 6 2017

Satellite imagery this morning shows a complex cloud scenario around
the region, with areas of fog, low stratus, and higher thunderstorm
outflow anvils. A few areas east of I-29 have been seeing areas of
fog for the past few hours, mainly along the northeast slopes of the
Buffalo Ridge as light northeast winds cause upslope flow in the
moist low level air mass. Higher clouds moving in from the west are
expected to aid in dissipating this fog, but patchy fog will still
be possible through the morning hours for those traveling in SW
Minnesota.

Rain remains in the forecast for most today. A weak shortwave
trough will quickly move through the region mid-morning bringing
an initial round of light precipitation. Temperatures remain mild
and seasonal with abundant cloud cover. Later this afternoon and
evening, a more robust, amplified upper level wave will move
through. Dynamical support for heavy rain is south of our area,
but some thunderstorms with brief heavy rain are possible as
elevated instability will support a few stronger updrafts.
However, no severe storms are expected. Storms and moderate rain
exits the area around midnight, but the early morning hours on
Saturday still have potential for lingering light rain, as the
trough of warm air aloft sweeps eastward in the wake of the
surface low.

Rainfall amounts will vary significantly. Models are in good
agreement regarding 24 hour precipitation amounts of an inch plus
for NW Iowa and far NE Nebraska, while those in SE South Dakota and
SW Minnesota will likely see amounts decrease as one heads
northwestward. Places like Chamberlain and Huron, SD will likely
only see a few tenths while the Sioux Falls vicinity is closer to
the three fourths to one inch range.

.LONG TERM...(Saturday through Thursday)
Issued at 355 AM CDT Fri Oct 6 2017

On Saturday, strong upper low shifts rapidly eastward with a subtle
negative tilt as it moves east of our forecast area. PV ends up
quite strong with this system, extending down to about 500mb on both
the NAM and GFS. And coupled with a strong trowal wrapping behind
the low in the 310-320K layer, wet conditions will linger Saturday
morning generally along and east of Interstate 29. At the surface,
boosted winds given the depth of the mixed layer, and also warmed up
readings across our western zones over superblend values where
sunshine will be prevalent the entire day with a breezy westerly
flow of air.

Winds will rapidly drop off Saturday evening ahead of a surface cold
front, only to increase a bit after midnight for areas west of
I 29 behind the cold frontal passage. Just enough mixing exists
through the boundary layer that low temperatures should not
bottom out too chilly for this time of year. Sundays highs will be
right at, to a little above normal in what should be a seasonably
pleasant day.

Sunday night through Monday night is when model discrepancy begins.
The GFS continues to be rather aggressive in showing a light
rainfall event moving slowly eastward in a banded environment. The
southern and northern stream waves are in phase allowing a deep
moisture regime along with decent mid level frontogenesis. The GEM
Global also shows this to a certain degree, but not at all backed up
by the ECMWF. The ECMWF dives the northern stream upper trough
southward through the northern plains and allows a very strong area
of surface high pressure to develop in response across the
northwestern plains, thus giving a dry forecast for this CWA. If one
were to mentally extrapolate out the NAM, it too would be more
similar to the ECMWF albeit a little slower with all of this.
Therefore continue to mention pops during these three periods, but
mainly in the slight chance to chance category and noting that the
trend may be for a drier forecast in the future.

Because of all of this, Mondays highs are a real challenge. Cooled
off superblend a category by eliminating any bias correction and
going with consall. The 850mb temperatures are quite cold on Monday.
Therefore if the GFS does pan out, highs will likely struggle to
reach 50. However if the drier ECMWF pans out, temperatures will be
mainly in the mid 50s to lower 60s which is where they are at now.
For Monday night, our western zones approaching central SD may have
their first decent freeze event. Of course it depends on departing
upper level cloud cover and wind direction. Right now, the winds
look pretty light in our west. But if the ECMWF pans out, they do
shift to the southwest and south which could put the brakes on real
chilly temperatures.

Lastly, eliminated the superblend pops in the middle of the week
across our eastern zones. No deterministic model is showing anything
in there now, with temperatures warming to a little above normal by
the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 642 AM CDT Fri Oct 6 2017

Periods of rain showers are likely at terminals today. Places
near KHON will be the least likely to be affected by lower
ceilings and visibility, while KFSD and areas south and east will
likely see long periods in MVFR and IFR conditions. The stronger
storms will be capable of lightning and small hail, but coverage
of these stronger storms will be isolated. Light winds will shift
to northwesterly as the system exits the area overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...MJ
AVIATION...VandenBoogart
Hazardous weather outlook, Oct 6, 4:13 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
513 AM CDT Fri Oct 6 2017

SDZ038-039-052-071015-
Beadle-Kingsbury-Jerauld-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and east central South Dakota.

.DAY ONE...Today and Tonight

Rain showers will be prevalent today and tonight. But hazardous
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-097-SDZ040-056-071015-
Lincoln MN-Lyon MN-Pipestone-Brookings-Moody-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

Fog will be prevalent early this morning, and some of the
fog could be pretty dense with visibilities at or less than
a quarter of a mile. However higher level cloud cover will end
the fog threat by mid morning, and there could be a few
thunderstorms mixed in with shower activity this afternoon and
evening. Severe weather will not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-MNZ080-081-089-090-098-SDZ050-053>055-057>070-071015-
Lyon IA-Osceola-Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock-
Gregory-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and a chance of thunderstorms will be found across the
area today and this evening. However severe weather will not
occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-071015-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Showers with scattered thunderstorms will occur today and tonight.
Areas of heavy rain could occur, which could cause localized
flooding in both urban and rural areas at times under any heavy
shower activity. Average rainfall amounts will be around an inch
and a half to two inches. But localized amounts could be more.
Severe weather in terms of strong winds and large hail is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of flooding if
it occurs are welcome.

The radar

The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dixon

When
October 6, 6:08 AM CST
Where
Dixon County, 3.43 mi SW of Maskell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.640, -97.010

Hail, Dixon

When
October 6, 6:18 AM CST
Where
Dixon County, 1.72 mi NW of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.670, -96.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 722576, 722577.